Kansas, 2001

Hail and Damaging Wind in Kansas, April 29, 2001

April 29, 2001 · NWS GLD · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 1:03 PM MST, 23 minutes earlier.

Area forecast discussion, Apr 29, 1:03 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT SUN APR 29 2001

FORECAST CONCERNS THIS FORECAST PACKAGE INCLUDE PRECIP CHANCES
FOR TONIGHT AND TEMPS FOR MONDAY AND BEYOND.

18Z SURFACE MAP ANALYSIS SHOWED A NORTH TO SOUTH SURFACE TROUGH OVER
EASTERN COLORADO. A RIDGE OF HIGH PRESSURE WAS OVER WESTERN
COLORADO. A HIGH PRESSURE RIDGE CENTERED OVER MISSOURI EXTENDED
WESTWARD INTO KANSAS AND OKLAHOMA. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED A STRONG S/W MOVING INTO CENTRAL COLORADO AT THIS
TIME AND WILL MOVE EAST ACROSS THE CENTRAL HIGH PLAINS TONIGHT.

ALL MODELS IN GOOD AGREEMENT THIS AFTERNOON WITH SURFACE RIDGE
POSITION AND STRENGTH AS WELL AS WITH DEVELOPING TROUGH OFF THE WEST
COAST OF THE U.S. WILL GO WITH A BLEND OF AVN AND ETA SINCE AVN IS
DOING BEST WITH PRECIPITATION PLACEMENT WHILE ETA IS DOING BETTER
WITH TEMPS.

LATEST KGLD 88D RADAR RETURNS SHOWED WIDELY SCATTERED CONVECTION
FORMING ACROSS THE SOUTHERN PART OF THE CWFA. EXPECT MORE
THUNDERSTORMS TO FORM ACROSS THE CWFA OVER THE REST OF THE
AFTERNOON AND INTO MUCH OF TONIGHT. AS UPPER LEVEL S/W AND SURFACE
TROUGH MOVE THROUGH CENTRAL HIGH PLAINS THROUGH THE EVENING EXPECT
MORE THUNDERSTORMS TO DEVELOP. WITH VERY DRY AIR AND LOW DEWPOINTS
BEHIND TROUGH EXPECT A FEW STORMS COULD BECOME SEVERE WITH
DOWNBURST WINDS A THREAT. STRONG SUBSIDENCE BEHIND TROUGH WILL
RESULT IN MOSTLY CLEAR SKIES ACROSS CWFA WEST TO EAST. WILL GO CLOSE
TO GUIDANCE TEMPS OVERNIGHT GENERALLY IN THE 45 TO 50 DEGREE RANGE
MOST AREAS.

FOR MONDAY STRONG HIGH PRESSURE RIDGE AND SUBSIDENCE WILL MOVE ACROSS
THE AREA RESULTING IN SUNNY SKIES. TEMPERATURES WILL BE ONLY A FEW
DEGREES COOLER BUT STILL RISE TO 75 TO 80 DEGREE RANGE MOST AREAS.
WINDS WILL DIMINISH TO LIGHT.

FOR MONDAY NIGHT CENTER OF RIDGE MOVES RIGHT OVER NORTHWEST KANSAS.
WITH CLEAR SKIES AND LIGHT WINDS GOOD RADIATIONAL COOLING SHOULD
TAKE PLACE. EXPECT TEMPS TO FALL INTO THE 40S AT MOST LOCATIONS.

FOR TUESDAY SUNNY SKIES SHOULD CONTINUE AS DRY AND STABLE RIDGE
MOVES TO THE EAST. EXPECT WINDS TO INCREASE FROM THE SOUTHEAST TO
SOUTH DURING THE DAY. 850 MB AND 700 MB TEMPS RISE SIGNIFICANTLY ON
TUESDAY SO WILL GO WITH ABOVE NORMAL HIGH TEMPS  INTO THE 80 TO 85
RANGE BUT COULD GO A DEGREE OR TWO HIGHER OUT EAST. ALSO ANTICIPATE
INCREASE IN MID AND HIGH LEVEL CLOUDS DURING THE DAY AHEAD OF NEXT
SYSTEM.

FOR TUESDAY NIGHT SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDINESS
MOVES IN AHEAD OF APPROACHING COLD FRONT FROM THE NORTHWEST. WAA
AND INCREASE IN LOW LEVEL MOISTURE WILL ALSO OCCUR. WILL MAINTAIN
MILD TEMPS GENERALLY IN THE 45 TO 50 DEGREE RANGE.

AS FOR THE EXTENDED FORECAST WILL MAKE NO CHANGES EXCEPT FOR
MAINTAINING A CHANCE OF THUNDERSTORMS FOR SUNDAY. COLD FRONT STALLS
OUT ACROSS AREA BY WEDNESDAY AND MAINTAINS A FOCUS FOR
THUNDERSTORMS THROUGH THE UPCOMING WEEKEND.

.GLD...NONE.

LAcMMERS

In the hours before

Special weather statement, Apr 29, 10:00 AM MST, 3 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SUN APR 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT...

A STRONG UPPER AIR DISTURBANCE WILL PASS FROM WEST TO EAST ACROSS
THE TRI-STATE AREA FROM LATE THIS AFTERNOON THROUGH TONIGHT. THIS
WILL BE ACCOMPANIED BY A WEAK COLD FRONT WHICH WILL PASS FROM
NORTHWEST TO SOUTHEAST ACROSS THE REGION DURING THE NIGHT HOURS. THE
COMBINATION OF THE TWO SYSTEMS AND SUFFICIENT MOISTURE IN THE
AREA WILL RESULT IN GOOD CONDITIONS FOR THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL BEGIN TO DEVELOP LATE
THIS AFTERNOON IN FAR EAST COLORADO AND INCREASE IN INTENSITY AND
COVERAGE IN EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS
EVENING AND TONIGHT. THEY WILL END BY LATE TONIGHT AS THE COLD
FRONT SWEEPS SOUTHEAST ACROSS THE AREA BRINGING DRIER AND COOLER AIR
WITH IT.

THERE IS A CHANCE THAT ANY THUNDERSTORM THAT DEVELOPS MAY BECOME
SEVERE IN NATURE WITH THE GREATEST THREAT BEING LARGE HAIL AND
DAMAGING SURFACE WINDS WITH GUSTS UP TO 60 MPH POSSIBLE. AS NOTED
STRONG THUNDERSTORMS MAY OCCUR ANYWHERE IN THE AREA...BUT THEY ARE
EXPECTED TO BE MORE NUMEROUS EAST OF A LINE FROM NEAR CULBERTSON
NEBRASKA TO COLBY TO LEOTI KANSAS DURING THE EVENING AND EARLY NIGHT
HOURS.

THE PUBLIC IS ENCOURAGED TO TUNE IN TO NOAA WEATHER RADIO OR YOUR
FAVORITE RADIO OR TELEVISION STATION OR OTHER WEATHER NEWS SOURCE
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

RJC

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greeley

When
April 29, 1:26 PM MST
Where
Greeley County, 12 mi S of Tribune
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.300, -101.750

Hail, Wichita

When
April 29, 2:05 PM MST
Where
Wichita County, 15 mi SW of Leoti
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -101.550

Hail, Wichita

When
April 29, 2:46 PM MST
Where
Wichita County, 2 mi S of Selkirk
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -101.533

Hail, Wichita

When
April 29, 2:48 PM MST
Where
Wichita County, 4 mi SE of Selkirk
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -101.483

Thunderstorm Wind, Cheyenne

When
April 29, 8:05 PM MST
Where
Cheyenne County, Bird City Arpt
Measured
58 kt (67 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.733, -101.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243023, 5243024, 5243025, 5243026, 5243027.